My 75# XXXXX lab had surgery today to remove two fatty tumors from his left front shoulder. He was given a shot for pain at the vet's around 3 PM but now, at 7:15, he is panting and seems to be in distress.I have some OLD Ketofen liquid but I'm 1. unsure of the dosage and 2. shelf life. He gets an 81 mg enteric coated aspirin every day in his food. He also is on an antibiotic as of today.What would you suggest until I can contact the vet tomorrow AM?
HiCustomerDo you know what kind of pain injection he received? Did he get an injection of a non-steroidal anti-inflammatory drug (Rimadyl or Metacam) at the time of surgery? Does your veterinarian know that he gets 81 mg of asprin daily?Thanks,Dr. May
aspirin was prescribed by vet for arthritis and hip dysplasia
Ok great. Thank you for the additional information.I would stay away from the ketofen as it is a non-steroidal anti-inflammatory drug and should not be combined with another drug in the same class such as Aspirin. Combining these drugs can cause gastric ulcerations and bleeding. You can increase the amount of Aspirin that you are giving. Your dog can have 5 mg per pound of body weight every 12-24 hours. Currently he is only on 81 mg once daily. He can have 375 mg every 12-24 hours. Buffered aspirin is preferred over regular aspirin if you can get it. Once he is healed you can decrease the dose back to the minimum dosage needed for arthritic pain.Good luck.Please let me know if you have any other questions or concerns.Dr. May